• April 27, 2012 – 21:01

    Higher Risk of Erectile Dysfunction in Hypertensive Men

    Arterial hypertension is a major public health problem worldwide, as well as an important risk factor for cardiovascular diseases, especially coronary heart disease and stroke. In addition, erectile dysfunction (ED) is more frequent in hypertensive patients compared with general population. In this context, two important points need to be addressed, recently evaluated in a study by Nunes and colleagues.

    On one hand, ED may be a consequence of hypertension per se. High blood pressure and atherosclerotic disease (whose incidence is higher and progression is faster in hypertension) induce morphological changes in the penile vascular bed. They influence vascular smooth muscle (VSM) tone and cause endothelial dysfunction. The small diameter of cavernosal arteries and the high content of endothelium and VSM make penile vascular bed particularly susceptible to damage induced by systemic vascular disease. The mechanism of erection is relaxation of VSM induced by nitric oxide that activates guanylate cyclase. The subsequent decrease in cytosolic calcium leads to dilation of penile arteries, higher blood flow into the corpora cavernosa and penile erection. Therefore, in hypertensive men, higher levels of vasoconstrictors (angiotensin II, endothelin 1) contribute to the development of ED. Angiotensin II stimulates constriction of penile arteries through activation of AT1 receptor. Endothelin 1 induces vasoconstriction in the cavernosal arteries and in the internal pudendal artery, which provides blood flow to the penis. In addition, hypertension is associated with progressive collagen deposition, decrease in elastic fibers and increase in amyelinated nerves in the connective tissue surrounding cavernosal arteries, VSM hypertrophy as well as decreased nitric oxide bioavailability and responsiveness. These factors also decrease blood flow in the penile vasculature and impair erectile function.

    On the other hand, ED can be a side effect of some drugs used in the pharmacotherapy of hypertension. This is the case of beta-blockers and diuretics which are the first line drugs for hypertension. Treatment with beta-blockers or diuretics, alone or added to other therapy, has been shown to induce or worsen sexual dysfunction. A new generation beta-blocker, nevibolol, was shown to dilate penile arteries and to improve erectile function; however, available data are limited. Other vasodilators (calcium channel blockers, angiotensin-converting enzyme inhibitors, hydralazine, minoxidil) have been rarely reported to cause ED. Finally, angiotensin II receptor antagonists have been reported to improve endothelial function in the cavernosal tissue and to improve sexual activity and erectile function.

    In summary, in hypertensive men, ED is frequent and may be the effect of hypertension itself or a side effect of anti-hypertensive drugs. The physician should address this point in the contact with a hypertensive male patient and account for the risk of ED in the choice of the anti-hypertensive medication.

    Reference:  Nunes KP, Labazi H, Webb RC. New insights into hypertension-associated erectile dysfunction. Curr Opin Nephrol Hypertens 2012;21:163-170.